Nortriptyline has been found to cause a ten-fold increase in suicidal thoughts in men when compared to its competitor escitalopram. These findings are published in the open access journal BMC Medicine.
The research was carried out by Dr. Nader Perroud from the Institute of Psychiatry, Kings College London, who headed up GENDEP, an international team. Dr Perroud said "Suicidal thoughts and behaviours during antidepressant treatment have prompted warnings by regulatory bodies". He continued "the aim of our study was to investigate the emergence and worsening of suicidal thoughts during treatment with two different types of antidepressant."
Both escitalopram and nortriptyline have their effect through the mood modulating neurotransmitter systems. The former is a selective serotonin reuptake inhibitor (SSRI), preventing serotonin from re-entering the cell and thereby prolonging its effect on nerve synapses. The latter is a tricyclic antidepressant that inhibits the reuptake of noradrenaline, and to a lesser extent, that of serotonin.
The study was carried out on 811 individuals with moderate to severe unipolar depression. Whilst an overall trend in reduction of suicidal thoughts was observed, men who took nortriptyline were found to have a 9.8-fold increase in emerging suicidal thoughts and a 2.4-fold increase in worsening suicidal thoughts compared to those who took escitalopram.
Perroud concludes, "Our findings that treatment-emerging and worsening suicidal thoughts may also be associated with psychomotor activation triggered by antidepressants needs to be investigated in future studies. The study also refutes the idea that newer antidepressants such as the SSRIs are worse than older medications in terms of increasing suicidal thoughts."
More information: Suicidal ideation during treatment of depression with escitalopram and nortriptyline in Genome-Based Therapeutic Drugs for Depression (GENDEP): a clinical trial, Nader Perroud, et at., BMC Medicine (in press), http://www.biomedcentral.com/bmcmed/
Source: BioMed Central (news : web)
Explore further: Risks of taking paracetamol long-term may have been underestimated by clinicians